How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 20839
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My 80 pound lab just ingested 2 37.5mg phentermine pills.

Customer Question

My 80 pound lab just ingested 2 37.5mg phentermine pills.
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 1 year ago.

Hello & welcome, I am Dr. B, a licensed veterinarian & I would like to help you with your wee one today.

How long ago did he eat these?

Customer: replied 1 year ago.
15-30 minutes ago
Expert:  Dr. B. replied 1 year ago.

Thank you,

As I am sure you can appreciate, this is not something we use in dogs in veterinary medicine. Therefore, there are no "safe" doses and this could carry the risk of adverse signs even as this appears to be quite a low dose relative to his size. In regards ***** ***** signs we can see with this drug, we usually see restless, agitation, GI upset (vomiting, diarrhea,drooling, appetite loss), pupil dilation, panting, and anxious behavior.

Now if it has been <30 minutes, we'd be best to induce vomiting now. To induce vomiting at home, you can administer 3% hydrogen peroxide orally at a dose of 1ml perpound. (2 teaspoons per 10 pounds of body weight). You can give it via dropper,syringe, turkey baster – we just want to get it in. After giving this orally,move the abdomen around or get your wee one walking about to get things mixing.This should usually lead to vomiting. If it is unsuccessful after 10 minutes then it can be repeated twice more. And if we still have no vomiting, then you'd need to consider seeing your local vet (or ER vet) so that apomorhpine (avery strong injectable emetic) can be administered just get this out of the stomach and avoid any adverse issues.....

Expert:  Dr. B. replied 1 year ago.

As well or alternatively, you can also consider administering activated charcoal at this stage. This is available over the counter from the pharmacy (ask for the high strength version, not the one for gas) and works by binding any remaining material in the stomach. For activated charcoal, we tend to give 1-4 grams per pound every 8 hrs. This can be mixed with food to be fed or with water to syringe feed (donote that it stains, so keep it away from white carpets/clothes). This will just limit how much is absorbed and reduce the intoxication risk here....

Expert:  Dr. B. replied 1 year ago.

Finally, after the above, we do want to try to address any potential GI upset here for the next 24-48 hours. To do so, you can consider offering a light diet option for a few days. Examples of an easily digestible diet include cooked white rice with boiled chicken, boiled white fish, scrambled egg, or meat baby food (as long as its free from garlic or onion powder). Ideally, we want to offer this as small frequent meals to keep the stomach settled. As well, if we see any nausea, we can also offer him an antacid like Pepcid (More Info/Dose @http://www.petplace.com/article/drug-library/library/over-the-counter/famotidine-pepcid)or Zantac (More Info/Dose @ http://www.petplace.com/article/drug-library/library/over-the-counter/ranitidine-hcl-zantac).Whichever you use, we'd give this 20 minutes before food to allow absorption and of course double check with your vet before use if he has any known health issues or is on any medications you haven't mentioned.

Overall, we need to tread with care since this isn't a drug that we use in dogs. Therefore, if he has just had this so recently, we'd be best to take the above approach. Or if you did choose to monitor and saw the signs I noted, then we'd need to consider keeping him calm and potentially getting him to his vet for IV fluids to flush this out for him as quickly as possible.

In this situation, just in case you do wish to see an ER vet, you can check @ http://www.vetlocator.com/or www.veccs.org/index.php?option=com_hospitals&nationid=1&Itemid=193

I hope this information is helpful.

If you need any additional information, do not hesitate to ask!

All the best,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions,please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. If Thank you! : )

Expert:  Dr. B. replied 1 year ago.
Hi Dawn,
I'm just following up on our conversation about your pet. How is everything going?
nekovet